Neurotoxicity From Chemotherapy

L. Bressler
November, 1997


OBJECTIVES

1. Describe, briefly, the manifestations of neurotoxicity seen with several antineoplastic drugs.

2. Discuss the implications (or lack thereof) for treatment of chemotherapy-induced neurotoxicity.

REQUIRED READING

NONE

SUGGESTED READING

1. Weiss HD et al: Neurotoxicity of commonly used antineoplastic agents; N Engl J Med 291:75-81 (1974) and 291:127-133 (1974)

2. Kaplan RS, Wiernik PH: Neurotoxicity of antineoplastic drugs; Sem Onc 9:103-130 (1982)

 


NEUROTOXICITY FROM CHEMOTHERAPY

 

Several antineoplastic drugs can cause distinct neurologic side effects. Often there is no drug treatment for these toxicities. The decision to discontinue treatment because of toxicity may be subjective: How severe are the symptoms? How bothersome are they to the patient? Is the patient responding to therapy? With this introduction, then, the discussion that follows serves to familiarize the reader with the neurotoxic side effects seen with different drugs. The reader should be able to answer questions regarding the likelihood of occurrence of specific effects with specific drugs.

 

5-FLUOROURACIL (5-FU)

5-FU has been reported to cause neurotoxicity in about 1% of patients receiving the drug. 5-FU causes CEREBELLAR toxicity, and patients present with ATAXIA of the trunk or extremities, DYSMETRIA, coarse NYSTAGMUS and, subjectively, DIZZINESS. Although cerebellar toxicity has been observed in association with a variety of doses and schedules of 5-FU, there appears to be a higher incidence with higher weekly doses (ie. greater than 15mg/kg/week) or more intense daily doses. The syndrome is reversible within one to six weeks after stopping therapy -in some cases doses have been reduced, in some cases intervals between treatments have been prolonged, or in some cases, treatment schedules haven't been altered at all. Symptoms do not necessarily recur with subsequent doses.

It has been suggested that 5-FU cerebellar toxicity is due to accumulation of FLUOROCITRATE, a neurotoxic metabolite, in the CNS. However, it has also been noted that the combination of thymidine and 5-FU may cause more neurotoxicity than 5-FU alone - and thymidine blocks catabolism of 5-FU, decreasing the amount of fluorocitrate produced.

CYTARABINE (Ara-C)

Ara-C causes central nervous system toxicity when it is administered in high doses (eg. 3gm/m2, in contrast to "standard" doses of about 100mg/m2). Toxicity is primarily CEREBELLAR, manifest as NYSTAGMUS, truncal ATAXIA, DYSMETRIA, DYSARTHRIA, DYSDIADOCHOKINESIA. Occasionally, CEREBRAL manifestations are seen: headache, somnolence, seizures, altered personality, difficulty with calculations. Cerebral toxicity is rare without cerebellar toxicity. Symptoms begin within three to eight days of beginning treatment, and usually last for three to ten days. Occasionally, symptoms persist for longer than a month. This persistence seems to be more likely in patients older than 50 years.

VINCA ALKALOIDS - VINCRISTINE (VCR) and VINBLASTINE (VLB)

Although both drugs are neurotoxic, neurotoxicity is the dose-limiting toxicity for VCR. Myelosuppression is dose-limiting for VLB. Thus VCR is quantitatively more neurotoxic and the clinical manifestations described below are seen primarily with VCR.

The earliest and most common manifestation of VCR neuropathy is decreased Achilles tendon reflex. This occurs in about 100% of patients, frequently after only one or two does. The earliest symptoms noted by the patient are usually paresthesias like NUMBNESS and TINGLING in hands or feet. Both loss of deep tendon reflexes and sensory symptoms are slowly reversible upon discontinuation of the drug. With continued dosing, motor involvement is seen: AREFLEXIA, MOTOR WEAKNESS, and gait disorders such as FOOT DROP. Motor neuropathy may be PAINFUL.

Another common manifestation of VCR neurotoxicity, seen in about 50% of patients, is CONSTIPATION. It can occur within a few days of a dose and may cause abdominal pain. VCR can cause fecal impaction high in the colon. Patients on VCR often require laxatives. Occasionally patients may experience severe JAW PAIN after the first or second dose of VCR. This represents neuropathy involving the trigeminal nerve. It disappears over a few days but may require analgesics. The jaw pain doesn't usually recur with subsequent doses. HOARSENESS, due to vocal cord paralysis, may be another manifestation of VCR neuropathy. ORTHOSTATIC HYPOTENSION due to autonomic dysfunction may also be seen.

PACLITAXEL

Paclitaxel is a common cause of peripheral neuropathy. In addition, myalgias/arthralgias are often seen following infusions. Opioids, adjuvant analgesics, and nonsedating antihistamines have all been suggested to treat these reversible myalgias/arthralgias.

PROCARBAZINE

A common form of neurological disturbance reported with procarbazine was alteration in the level of consciousness. Alteration may range from mild drowsiness to somnolence and confusion to profound stupor. Rarely, hallucinations or manic psychosis have been reported. Paresthesias of the extremities and painful myopathies have also been reported. It seems that much of the neurotoxicity reported with procarbazine was seen with continuous daily dosing, not a common schedule today. CNS depression is also said to be additive with other CNS depressants. However, since many CNS depressants might be used in patients receiving procarbazine (eg. antiemetics, analgesics), it should be noted that this doesn't represent a contraindication. Again, CNS toxicity is not usually of much clinical importance with the current use of procarbazine.

CISPLATIN

As nephrotoxicity from cisplatin became more easily preventable, attention focused on neurotoxicity, seen especially after high cumulative doses. Cisplatin causes a somewhat dose-related SENSORY NEUROPATHY. Early signs (300-400mg/m2 cumulative dose) include DECREASED VIBRATORY SENSATION and DECREASED DEEP TENDON REFLEX in the ankle. With continued therapy, findings progress proximally and PARESTHESIAS may develop. Neuropathy may be DISABLING and recovery may be very slow. AMIFOSTINE may minimize cisplatin-induced neurotoxicity. It is important to consider functional and subjective improvement, as well as objective improvement, in evaluating such protectants.

L-ASPARAGINASE

L-asparaginase-induced neurotoxicity manifests as CEREBRAL DYSFUNCTION with disturbances in the degree (LETHARGY, SOMNOLENCE, STUPOR, COMA) or quality (CONFUSION, DEPRESSION, HALLUCINATIONS, PERSONALITY CHANGES) of consciousness. The incidence appears to be about 25-50% in adults. It usually occurs within about a day of drug administration and improves within a few days after treatment. It is not clearly dose-related. Neurotoxicity is thought to be due to metabolic abnormalities induced by l-asparaginase (eg. increased levels of aspartic and glutamic acids and ammonia, and decreased levels of asparagine and glutamine).

IFOSFAMIDE

Ifosfamide, unlike the related compound cyclophosphamide, has been reported to cause neurotoxicity in up to 30% of patients. Manifestations include ALTERATIONS IN CONSCIOUSNESS, ATAXIA, MYOCLONUS, SEIZURES, and COMA. Fatal neurotoxicity has been reported. Several factors have been suggested as increasing the risk of development of neurotoxicity, including low albumin, elevated creatinine, and pelvic disease. These are not universally accepted as risk factors, however. It has been suggested that toxicity is due to high serum chloroacetaldehyde, via either increased production or decreased elimination. Discontinuation of the drug when signs and symptoms are mild seems more likely to lead to reversibility than continued exposure to drug.

Several other ALKYLATING AGENTS have been implicated as causes of neurotoxicity. Toxicity has been reported with high doses (eg. in preparation for bone marrow transplant, overdose) of MECHLORETHAMINE or CHLORAMBUCIL.

Lastly, several neurotoxic syndromes have been reported after the use of INTRATHECAL METHOTREXATE. They may be related, at least in part, to prolonged high CSF levels.

MENINGEAL IRRITATION or ARACHNOIDITIS has been reported to occur in up to 61% of patients. Symptoms (stiff neck, headache, nausea, vomiting, fever, CSF pleocytosis) occur 2-4 hours after intrathecal injection and last for 12-72 hours.

PARAPLEGIA due to intrathecal methotrexate may be transient or permanent. Intrathecal CYTARABINE has also been implicated. This is not a common form of toxicity. Onset has been reported to be from minutes to hours after intrathecal injection. Improvement has been noted from 48 hours to 5 months, and in some cases, not at all.

Finally, CHRONIC ENCEPHALOPATHIC SYNDROMES have developed in patients receiving intrathecal methotrexate. Intrathecal CYTARABINE and THIOTEPA and cranial IRRADIATION as well as systemic methotrexate have all been implicated.


Previous Next Syllabus
The College of Pharmacy UICPHARM@uic.edu
The University of Illinois at Chicago Last modified: Dec 19, 1997